Risk factors for pirouette ventricular tachycardia
According to a team led by Dr. D. Shaffer of the Food & Drug Administration (FDA), United States, the risk factors for pirouette ventricular tachycardia (torsade de point) in patients receiving macrolide antibiotics are elderly, women, the use of drugs for concomitant diseases and a rich comorbid background.
Scientists performed a retrospective review of 156 reports of torsade de point associated with the use of macrolide antibiotics received by the U.S. Food and Drug Administration from 1987 to 2000.
In half of these cases, “pirouette” ventricular tachycardia occurred during treatment with only macrolide antibiotics, without prescription of other drugs, erythromycin (53%) and clarithromycin (36%) being used most of the time. When analyzing the remaining 50% of the messages, information was found on the concomitant use of drugs that prolong the QT interval.
49% of erythromycin use reports indicated an intravenous route of administration. Researchers believe that intravenous administration is an independent risk factor for torsade de points in connection with the rapid achievement of the maximum concentration of antibiotic in the blood. Among the patients, elderly women predominated. In 42% of patients, there was a concomitant pathology of the cardiovascular system, most often cardiomyopathy and congestive heart failure, and in 1 patient congenital heart disease was detected.
The researchers point out that in the reports, there were particularly frequent indications of the presence of risk factors such as concomitant drug therapy and pathology of the cardiovascular system. On this basis, the authors strongly recommend that the potential risk / benefit ratio of macrolide treatment be carefully evaluated when prescribing these antibiotics for patients with the listed risk factors for the occurrence of “pirouette” ventricular tachycardia.